Reports of Severe Anemia, Infections, and Rare Blood Disease Prompt New Safety Warning for Psoriasis Drug RaptivaJul 21, 2005 | www.newsinferno.com The FDA and Genetech have issued a new safety warning for the psoriasis drug Raptiva which addresses serious potential side effects of the drug including: immune-mediated hemolytic anemia, in which the immunes system mistakes red blood cells for foreign cells and attacks them; and the blood disease thrombocytopenia, which causes a low level of blood clotting cells called platelets.
Despite two cases of hemolytic anemia in clinical trials, Raptiva was approved by the FDA in October 2003 for the treatment of chronic, moderate to severe psoriasis in adults 18 and over. The drug is a designer antibody, which disrupts the mechanisms by which immune cells cause psoriasis.
A letter from Dr. Hal Barron, Genetech’s senior Vice President for development, states that two cases of hemolytic anemia have been reported since the drug went on the market.
In these instances, the patient’s hemoglobin (the protein the carries oxygen) fell to dangerous levels. These patients were diagnosed 4 to 6 months after starting Raptiva. While the drug has not been proven to cause anemia, Barron says the possibility it triggered the condition cannot be ruled out.
Raptiva should be discontinued immediately if hemolytic anemia occurs. Symptoms include: easy fatigue and loss of energy; rapid heartbeat, especially with exercise; shortness of breath; jaundice; brown or red urine ; and abdominal pain.
In addition to the cases of anemia, the letter also reported incidences of the following rare, but extremely serious, infections: necrotizing fasciitis (rapidly spreading infection that leads to death of tissue under the skin); pneumonia due to tuberculosis; severe bloodstream infection; severe pneumonia (with low levels of infection-fighting white blood cells); and worsening of infection (skin infections, pneumonia) despite antibiotic treatment.
While Barrons assured that “Genentech is committed to ensuring that Raptiva is used safely and effectively,” these new warnings must be taken seriously and suggest at least the possibility that, due to dangerous side effects, the cure may be worse than the disease.